Hail, Harding
- When
- August 10, 8:00 PM MST to 8:15 PM MST
- Where
- Harding County, 6.97 mi W of Ladner
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 45.846, -103.873
A supercell thunderstorm moved southeast across Harding county from Montana and North Dakota. The storm produced hail and gusty winds before weakening over southern portions of the county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A supercell thunderstorm moved southeast across Harding county from Montana and North Dakota. The storm produced hail and gusty winds before weakening over southern portions of the county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 10, 4:22 PM MST, 3 hours 38 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 522 PM MDT SAT AUG 10 2013 .SHORT TERM...THIS EVENING THROUGH SUNDAY NIGHT ISSUED AT 119 PM MDT SAT AUG 10 2013 CURRENT SURFACE ANALYSIS PLACES HIGH OVER THE MIDWEST WITH LOW OVER THE CENTRAL ROCKIES WHILE FRONTAL BOUNDARY CONTINUES TO STRETCH ALONG THE NEBRASKA/SOUTH DAKOTA BORDER. UPPER LEVEL ANALYSIS PLACES LOW SPINNING ALONG THE NRN CALIFORNIA/SRN OREGON COAST WHILE NEGATIVELY TILTED RIDGE STRETCHES FROM THE SRN PLAINS UP INTO THE NRN ROCKIES. SERIES OF SHORT WAVES CONTINUE TO LIFT THROUGH THE RIDGE. FOR THE REST OF THIS AFTERNOON INTO THIS EVENING...NEXT WAVE PUSHING THROUGH CENTRAL WYOMING CONTINUES IT SLOW APPROACH TOWARDS THE AREA WHICH WILL RESULT IN SOME STORMS DEVELOPING. THIS WAVE APPEARS TO BE MORE SUBTLE THAN LAST NIGHTS...SO EXPECT STORMS TO BE MORE ISOLD/SCT. THERE IS A SEVERE CONCERN...THOUGH...AS ~30-40 KTS 0-6KM BULK SHEAR WILL IN PLACE COMBINED WITH CAPE VALUES ~1-2 KJ/KG. THEREFORE WILL HAVE TO KEEP AN EYE ON ANY STORMS THAT DO DEVELOP. ALSO...IF AFOREMENTIONED SFC BOUNDARY CREEPS A BIT MORE NORTH MAY HAVE TO KEEP AN EYE OF STORMS THAT MOVE ALONG IT FOR A BRIEF TORNADIC THREAT...THOUGH THIS DOES REMAIN QUITE LOW. MOST STORMS SHOULD DISSIPATE BY LATE TONIGHT BUT HAVE KEEP SOME LOW POPS IN LATE AS HIGH RES MODELS HAVE BEEN CONSISTENT WITH THE POSSIBILITY OF A FEW STORMS LOITERING AROUND. GIVEN THE PERSISTENT PATTERN OF LATE NIGHT CONVECTION HAVE A HARD TIME RULING THIS OUT. WITH THE AMPLE LOW LEVEL MOISTURE IN PLACE COMBINED WITH THE LIGHT EASTERLY FLOW...EXPECT SOME PATCHY FOG MAY DEVELOP LATE ALONG THE EASTERN FLANKS OF THE BLACK HILLS INTO THE PLAINS A BIT. ON SUNDAY...AFOREMENTIONED FOG SHOULD DISSIPATE EARLY. OTHERWISE...QUIET CONDITIONS ARE EXPECTED UNTIL AFTERNOON WHEN THE NEXT IN OUR LITTLE PARADE OF SHORT WAVES SLIDE THROUGH THE PERSISTENT PATTERN. AGAIN...SEVERE THREAT REMAINS WITH INCREASING INSTABILITY THOUGH SHEAR WILL BE MODEST. MAIN CONCERN MAY BE NEAR SFC BOUNDARY TOWARDS THE NEBRASKA BORDER. && .LONG TERM...MONDAY THROUGH SATURDAY ISSUED AT 119 PM MDT SAT AUG 10 2013 MEAN WESTERN NOAM RIDING TO REMAIN IN THE PERIOD...WITH DOWNSTREAM NEGATIVE HEIGHT ANOMALIES LINGERING IN EASTERN NOAM. NE PAC TROUGHING WILL SUPPORT NUMEROUS SUBTLE IMPULSES IN THE FLOW...WITH A MORE SUBSTANTIAL WAVE POSSIBLE TOWARD THE END OF NEXT WEEK...SUPPORTING AN EASTERN BIAS TO THE WESTERN CONUS RIDGE. MEANWHILE A NORTHERN STREAM UPPER TROUGH WILL GRAZE THE REGION MONDAY...SUPPORTING A PSEUDO BACKDOOR FRONT INTO THE AREA...STALLING OVER THE WESTERN HALF OF THE AREA...AND PROVIDING A PATHWAY FOR PERTURBED WNW FLOW THROUGH MID WEEK. MEAN ENSEMBLES AS WELL AS THE ECMWF ARE SUPPORTING A REMOVAL OF THE HIGH LATITUDE BLOCKING RIDGE WITH MORE PROGRESSIVE TENDENCIES TO THE FLOW OVER WESTERN CANADA TOWARD THE END OF THE WEEK. HOWEVER...ECMWF AND GFS DETERMINISTIC RUNS SUPPORT ANOTHER ROUND OF STAUNCH WESTERN NOAM RIDGING MUCH MORE PRONOUNCED THAN THE CURRENT WESTERN NOAM RIDGE...WITH NEGATIVE HEIGHT TENDENCIES OVER SE CANADA ONCE AGAIN. IF LL MOISTURE REMAINS AS IN THE ECMWF PROGS...AN ACTIVE PATTERN COULD CERTAINLY RETURN TO THE REGION...ESP IF DOWNSTREAM BLOCKING DEVELOPS ONCE AGAIN. RETAINED LOW PRECIP CHANCES THROUGH THUR...CONTINUED WITH A DRY FRIDAY AND SAT GIVEN FLOW RE-ADJUSTMENT AND UPPER RIDGING/WARMING. TEMPS WILL REMAIN AROUND SEASONAL NORMS THROUGH MID WEEK WITH A WARMING TREND INTO NEXT WEEKEND AS THE UPPER RIDGE SHIFTS EAST. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 518 PM MDT SAT AUG 10 2013 ISOLATED TO SCATTERED TSRA WILL MOVE FROM NORTHEAST WY INTO WESTERN SD THIS EVENING WITH LOCAL MVFR CIGS/VSBYS. ADDITIONAL TSRA IN WESTERN ND WILL MOVE INTO NORTHWEST SD LATER THIS EVENING WITH LOCAL MVFR CIGS/VSBYS. MOISTURE LEFTOVER FROM THE STORMS WILL CATCH EASTERLY UPSLOPE FLOW AGAINST THE BLACK HILLS RESULTING IN PATCHY IFR/LIFR CONDITIONS LATER TONIGHT/EARLY SUNDAY MORNING DUE TO ST/BR. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...77 LONG TERM...JC AVIATION...HELGESON
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1245 PM MDT SAT AUG 10 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-111300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1245 PM MDT (145 PM CDT) SAT AUG 10 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS ARE THEN POSSIBLE ACROSS MUCH OF THE AREA THIS AFTERNOON INTO TONIGHT. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED A FEW STORMS COULD BECOME STRONG TO SEVERE LATE THIS AFTERNOON INTO THIS EVENING WITH HAIL AND STRONG WIND GUSTS. STRONGER STORMS COULD ALSO PRODUCE HEAVY RAIN AS WELL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY DAILY CHANCES FOR THUNDERSTORMS WILL CONTINUE SUNDAY THROUGH THURSDAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED AT THIS TIME...ALTHOUGH A FEW STORMS MAY BE STRONG TO SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 719 PM MDT SAT AUG 10 2013 WYZ054-055-110215- NORTHERN CAMPBELL WY-SOUTHERN CAMPBELL WY- 719 PM MDT SAT AUG 10 2013 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CAMPBELL COUNTY UNTIL 815 PM MDT... AT 716 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES SOUTHWEST OF DOWNTOWN GILLETTE...MOVING EAST AT 25 MPH. SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... DOWNTOWN GILLETTE... WYODAK... ROZET... THIS INCLUDES INTERSTATE 90 BETWEEN WYOMING MILE MARKERS 108 AND 147... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. && LAT...LON 4445 10508 4407 10508 4403 10576 4425 10584 TIME...MOT...LOC 0119Z 263DEG 23KT 4419 10555 HELGESON
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
828 PM MDT SAT AUG 10 2013
SDZ001-002-110330-
HARDING SD-PERKINS SD-
828 PM MDT SAT AUG 10 2013
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HARDING AND NORTHERN
PERKINS COUNTIES UNTIL 930 PM MDT...
AT 824 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 6 MILES NORTH OF
WHITE BUTTE TO 20 MILES NORTHWEST OF LADNER...AND MOVING SOUTHEAST AT
30 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
LEMMON...
WHITE BUTTE...
LADNER...
LUDLOW...
LODGEPOLE...
RALPH...
SHADEHILL...
SHADEHILL RESERVOIR...
NORTH LEMMON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
&&
LAT...LON 4563 10198 4561 10382 4586 10407 4594 10406
4596 10201
TIME...MOT...LOC 0228Z 325DEG 25KT 4601 10236 4597 10405
HELGESONThe Rapid City radar (KUDX), 208 km away, was scanning. The volume nearest the first event began at 03:00 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 470157, 470158.